Minnesota, 2011Hail and Damaging Winds in Minnesota, July 17, 2011
July 17, 2011 · NWS FGF · 3 events in 3 counties and zones
By late afternoon into the early evening, more storms broke out along and south of the Interstate 94 corridor. The storms fed off an extremely unstable atmosphere, with surface temperatures in the 80s and 90s and dew point readings in the mid to upper 70s.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
By late afternoon into the early evening, more storms broke out along and south of the Interstate 94 corridor. The storms fed off an extremely unstable atmosphere, with surface temperatures in the 80s and 90s and dew point readings in the mid to upper 70s.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 17, 1:15 PM CST, 50 minutes earlier.
Area forecast discussion, Jul 17, 1:15 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
215 PM CDT SUN JUL 17 2011
.FORECAST CHALLENGE CONCERN CONVECTIVE POTENTIAL AND TEMPERATURES.
OPERATIONAL MODELS INITIALIZED FAIRLY WELL WITH PREFERENCE TO THE
GFS AND WILL FOLLOW FOR DETAILS. ONGOING SEVERE MCS WILL CONTINUE TO
PROPAGATE EAST THROUGH THE EVENING HOURS WITH VERY MOIST AND
UNSTABLE AIRMASS IN PLACE. WILL LIKELY MAKE LATE ADJUSTMENTS TO
EVENING POPS BASED ON COVERAGE/LOCATION OF DEEP CONVECTION. AS
BOUNDARY SAGS SLIGHTLY SOUTH A BIT LOWER DEWPOINTS WILL EXIST ACROSS
NORTHERN FA WITH REMAINDER REMAINING SULTRY.
COULD SEE A BREAK IN STORM THREAT MONDAY AS SURFACE HIGH BUILDS IN
AND BOUNDARY SAGS SOUTH AND EAST OF FORECAST AREA. WILL MAINTAIN DRY
FORECAST. LITTLE HELP IN HUMIDITY AS DEWPOINTS SHOULD RECOVER BACK
INTO THE 70S. THERMAL PROFILES ONLY SHOW SLIGHT COOLER HOWEVER WITH
SOLAR EXCESSIVE HEAT TO CONTINUE.
NAM LONE MODEL IN DEVELOPING CONVECTION ACROSS FA MONDAY NIGHT.
MODELS INDICATING AN E-W ORIENTED BOUNDARY ACROSS N SD HOWEVER LOW
LEVEL JET PIDDLY AND WITH WARM MID LEVEL TEMPERATURES WILL KEEP
FORECAST DRY FOR NOW. BASED ON MINIMUM TEMPERATURES AND HIGH
DEWPOINTS APPARENT TEMPERATURE TO REMAIN IN HEADLINE THRESHOLDS.
MID LEVEL TEMPERATURES CLIMB TUESDAY WITH +14C TEMPERATURES AT 700MB
BY LATE TUESDAY. NEXT AREA OF SURFACE LOW PRESSURE REMAINS OVER THE
NORTHERN HIGH PLAINS THROUGH THE DAY FOR CONTINUE HOT AND HUMID
CONDITIONS.
BOUNDARY SHIFTS EAST TUESDAY NIGHT AND WITH CONVERGENCE WITH LOW
LEVEL JET COULD SEE SOME CONVECTION ACROSS FAR NORTH ON FRINGE OF
CAP AND WILL INTRODUCE SOME LOW POPS THIS AREA.
WILL KEEP LOW END POPS GOING WEDNESDAY WITH BOUNDARY PASSAGE WITH
BEST POPS ACROSS FAR NORTH ON FRINGE OF CAP. HEAT/HUMIDITY TO
CONTINUE.
.LONG TERM (WED NIGHT-SUN)...
BIG RIDGE FLATTENS A BIT/MOVES EAST EARLY IN THE LONG TERM FOLLOWED
BY MORE OF A BROAD SOUTHWEST FLOW REGIME AGAIN. NOT LOOKING QUITE AS
HOT AS THE STRETCH WE ARE CURRENTLY IN BUT STILL LOOKS TO STAY MILD
AT LEAST INITIALLY. TEMPS DO LOOK TO DROP A BIT MORE BY THE WEEKEND
WHICH WOULD BASICALLY MEAN HIGHS BACK CLOSER TO NORMAL. PCPN CHANCES
PRETTY DIFFICULT TO NAIL DOWN BUT THERE ARE REALLY NO DRY STRETCHES.
PRETTY MUCH WILL CONTINUE TO KEEP SOME PCPN CHANCES THROUGH NEARLY
EVERY PERIOD OF THE LONG TERM FORECAST. AT THIS POINT THERE ARE
SLIGHTLY BETTER CHANCES FOR NOCTURNAL PCPN EACH NIGHT.
&&
.AVIATION...
TIMING CONVECTION THRU THE TAF SITES REMAINS THE MAIN CHALLENGE AND
WILL FOCUS ON TRYING TO TIME THROUGH WHAT IS OUT THERE NOW. WILL GO
WITH THE THOUGHT THAT THIS WILL BE THE MAIN SHOW AND AM NOT SURE
THERE WILL BE REDEVELOPMENT BEHIND IT. THIS CONVECTION SHOULD MOVE
INTO THE VALLEY BY MID TO LATE AFTERNOON AND INTO WEST CENTRAL MN
SLIGHTLY LATER. CURRENT STRONGEST CELL MAY SWING TO THE EAST-SE
WHICH WOULD PUT KFAR INTO THE BEST THREAT AREA FOR ITS EFFECTS.
GENERALLY TRIED TO GO VFR IN THE WAKE OF THIS BY MID TO LATE EVENING
AND OVERNIGHT WITH FAIRLY LIGHT WINDS.
&&
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR NDZ024-
026>030-038-039-049-052-053.
HEAT ADVISORY UNTIL 1 AM CDT THURSDAY FOR
NDZ006>008-014>016-054.
MN...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR MNZ001>003-
014-015-022>024-027>032-040.
HEAT ADVISORY UNTIL 1 AM CDT THURSDAY FOR
MNZ004>009-013-016-017.
&&
VOELKER/GODONHazardous weather outlook, Jul 17, 5:02 AM CST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
602 AM CDT SUN JUL 17 2011
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
602 AM CDT SUN JUL 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS TODAY ACROSS THE
REGION. VERY MOIST UNSTABLE AIR WILL HELP THUNDERSTORMS DEVELOP
ALONG A FRONTAL BOUNDARY TODAY. SOME OF THE STORMS COULD BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.
HOWEVER...AN ISOLATED TORNADO IS POSSIBLE. THE THREAT FOR STORMS
WILL CONTINUE INTO THE OVERNIGHT HOURS BEFORE TAPERING OFF MONDAY
MORNING.
THE HUMID CONDITIONS AND TEMPERATURES REACHING THE 90S WILL ALLOW
HEAT INDEX VALUES TO CLIMB ABOVE 100 OR EVEN 105 DEGREES ACROSS A
LARGE PORTION OF THE FORECAST AREA. EXCESSIVE HEAT WARNINGS AND
HEAT ADVISORIES ARE IN EFFECT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE HUMID CONDITIONS AND TEMPERATURES REACHING THE 90S WILL ALLOW
HEAT INDEX VALUES TO CLIMB ABOVE 100 OR EVEN 105 DEGREES ACROSS A
LARGE PORTION OF THE FORECAST AREA. EXCESSIVE HEAT WARNINGS AND
HEAT ADVISORIES ARE IN EFFECT THROUGH WEDNESDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
JR
In the hours before
Local storm report, Jul 17, 11:58 AM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1258 PM CDT SUN JUL 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM HAIL 1 W NEW ROCKFORD 47.68N 99.16W
07/17/2011 E1.00 INCH EDDY ND FIRE DEPT/RESCUE
&&
VGODONLocal storm report, Jul 17, 12:09 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
109 PM CDT SUN JUL 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM HAIL SHEYENNE 47.83N 99.12W
07/17/2011 M0.75 INCH EDDY ND LAW ENFORCEMENT
0106 PM HAIL NEW ROCKFORD 47.68N 99.14W
07/17/2011 M1.75 INCH EDDY ND LAW ENFORCEMENT
&&
MEWENSLocal storm report, Jul 17, 12:19 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
119 PM CDT SUN JUL 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 PM TSTM WND DMG NEW ROCKFORD 47.68N 99.14W
07/17/2011 EDDY ND FIRE DEPT/RESCUE
HIGH WINDS IN TOWN BLEW DOWN TREES WITH SOME STREET
FLOODING DUE TO THE HEAVY RAIN.
&&
VGODONLocal storm report, Jul 17, 12:36 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
136 PM CDT SUN JUL 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 PM TSTM WND DMG 4 S NEW ROCKFORD 47.62N 99.14W
07/17/2011 EDDY ND NWS EMPLOYEE
2 POWER POLES SNAPPED ALONG US HIGHWAY 281
&&
MEWENSLocal storm report, Jul 17, 12:52 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
152 PM CDT SUN JUL 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM TORNADO 4 SSE NEW ROCKFORD 47.63N 99.10W
07/17/2011 F1 EDDY ND NWS STORM SURVEY
CLEAR DAMAGE PATH FROM HIGHWAY 281 4S NEW ROCKFORD
THROUGH SHELTER-BELT EAST OF 281
&&
MEWENSSpecial weather statement, Jul 17, 1:47 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
247 PM CDT SUN JUL 17 2011
MNZ001-002-015>017-022>024-172045-
EAST POLK MN-HUBBARD MN-MAHNOMEN MN-NORMAN MN-NORTH CLEARWATER
MN-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-WEST POLK MN-
247 PM CDT SUN JUL 17 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POLK...CENTRAL
CLEARWATER...SOUTHEASTERN BELTRAMI...EASTERN NORMAN...MAHNOMEN AND
NORTHERN HUBBARD COUNTIES UNTIL 345 PM CDT...
AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM BEMIDJI TO 8 MILES
SOUTHWEST OF BAGLEY TO 7 MILES NORTH OF TWIN VALLEY...MOVING TO THE
EAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
LIGHTNING.
THE STORMS WILL BE NEAR...
BEMIDJI AND WAUKON AROUND 255 PM CDT.
SOLWAY...RINDAL AND RANUM AROUND 300 PM CDT.
WINGER...ERSKINE AND BEJOU AROUND 310 PM CDT.
WILTON AND PENNINGTON AROUND 315 PM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
JK
Thunderstorm Wind, Beltrami
- When
- July 17, 2:05 PM CST
- Where
- Beltrami County, 0.93 mi E of Bemidji
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 47.480, -94.880
Large trees were blown down in north Bemidji. Street flooding was also reported.
Hail, Marshall
- When
- July 17, 8:00 PM CST
- Where
- Marshall County, 0.69 mi S of Gatzke
- Measured
- 1 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 48.420, -95.780
A few nickel to quarter sized hail fell along with brief heavy rains and strong winds.
Thunderstorm Wind, Grant
- When
- July 17, 8:55 PM CST
- Where
- Grant County, 0.48 mi W of Elbow Lake Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.980, -95.990
The peak wind was measured at the Elbow Lake airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 17 to 31, 20118 deaths · 389 injured · 22 events
- Heat in Illinois, July 17 to 26, 201116 deaths · 1 event
- Excessive Heat in Wisconsin, July 17 to 21, 20113 deaths · 40 injured · 13 events
- Excessive Heat in Illinois, July 17 to 31, 20114 deaths · 14 events
- Excessive Heat in Missouri, July 17 to 25, 20111 death · 57 injured · $25,000 · 3 events
- Excessive Heat in Michigan, July 17 to 22, 20113 deaths · 17 events
- Excessive Heat in Wisconsin, July 17 to 20, 20112 deaths · 8 injured · $76,000 · 13 events
- Tornadoes and Hail in North Dakota, July 17, 20111 injured · $1.2 million · EF3 · 32 events
- Marine Thunderstorm Winds in Lake Michigan, July 17, 20112 deaths · 1 injured · $4,000 · 60 kt wind · 5 events
- Excessive Heat in Illinois, July 17 to 28, 20111 death · 3 events
- Tornadoes and Hail in North Dakota, July 17, 2011$390,000 · EF1 · 26 events
- Excessive Heat in Iowa, July 17 to 20, 20114 injured · $272,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312502, 333707, 312503.